Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 153, NWS Sioux Falls, SD

July 1, 20114 counties in Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 1, 2011, 5:05 PM CDT for 4 counties in Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2011, 5:05 PM CDT (22:05 UTC)
Expired
Jul 1, 2011, 5:30 PM CDT
In force
25 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN

The radar

The Sioux Falls radar (KFSD), 66 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 2:08 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-374 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-270 m²/s²
0-3 km storm-relative helicity
-229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

209 
WUUS53 KFSD 012205
SVRFSD
MNC101-105-117-133-012230-
/O.NEW.KFSD.SV.W.0153.110701T2205Z-110701T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
505 PM CDT FRI JUL 1 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MURRAY COUNTY IN SOUTHWEST MINNESOTA...
  NORTHWESTERN NOBLES COUNTY IN SOUTHWEST MINNESOTA...
  SOUTHEASTERN PIPESTONE COUNTY IN SOUTHWEST MINNESOTA...
  NORTHEASTERN ROCK COUNTY IN SOUTHWEST MINNESOTA...

* UNTIL 530 PM CDT

* AT 505 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR HARDWICK...OR 8 MILES NORTH OF LUVERNE...AND MOVING
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EDGERTON AROUND 510 PM CDT...
  CHANDLER AND WOODSTOCK AROUND 520 PM CDT...
  LAKE WILSON AROUND 525 PM CDT...

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE HADLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4404 9610 4404 9573 4374 9607 4376 9628
TIME...MOT...LOC 2205Z 221DEG 38KT 4382 9614
WIND...HAIL 60MPH 1.00IN

$$

WEISSER
2 follow-up statements
215 
WWUS53 KFSD 012219
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
519 PM CDT FRI JUL 1 2011

MNC101-105-117-133-012230-
/O.CON.KFSD.SV.W.0153.000000T0000Z-110701T2230Z/
MURRAY MN-NOBLES MN-PIPESTONE MN-ROCK MN-
519 PM CDT FRI JUL 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
ROCK...SOUTHEASTERN PIPESTONE...NORTHWESTERN NOBLES AND SOUTHWESTERN
MURRAY COUNTIES UNTIL 530 PM CDT...

AT 519 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR CHANDLER...OR 14 MILES WEST OF SLAYTON...
MOVING NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE WILSON AROUND 525 PM CDT...

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE HADLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4404 9610 4404 9573 4374 9607 4376 9628
TIME...MOT...LOC 2219Z 221DEG 38KT 4393 9600
WIND...HAIL <58MPH 1.00IN

$$

WEISSER
320 
WWUS53 KFSD 012227
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
527 PM CDT FRI JUL 1 2011

MNC101-105-117-133-012237-
/O.EXP.KFSD.SV.W.0153.000000T0000Z-110701T2230Z/
MURRAY MN-NOBLES MN-PIPESTONE MN-ROCK MN-
527 PM CDT FRI JUL 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROCK...
SOUTHEASTERN PIPESTONE...NORTHWESTERN NOBLES AND SOUTHWESTERN MURRAY
COUNTIES WILL EXPIRE AT 530 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4404 9610 4404 9573 4374 9607 4376 9628
TIME...MOT...LOC 2227Z 221DEG 38KT 4399 9592

$$

WEISSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:35 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 1, 3:35 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT FRI JUL 1 2011

.DISCUSSION...
EXPECT CONVECTIVE DEVELOPMENT TO CONTINUE INTO THE EARLY EVENING
HOURS...AS A PV ANOMALY SHIFTS ACROSS THE AREA AND INTERACTS WITH
LOW LEVEL CONVERGENCE ALONG THE COLD FRONT. EXPECT THE BULK OF THE
SEVERE WEATHER THREAT TO BE BETWEEN NOW AND AROUND 01Z...WHEN
MID LEVEL ASCENT AND INSTABILITY ARE MAXIMIZED.

HIGH PRESSURE WILL BUILD IN ON SATURDAY...AND BRING A MILD START
TO THE WEEKEND. HOWEVER...THE RESPITE FROM BENIGN WEATHER WILL BE
SHORT LIVED...AS THE NEXT PESKY SHORTWAVE IN THE QUASI ZONAL FLOW
REGIME ARRIVES ON SATURDAY NIGHT. AT THIS POINT...AREAS
ALONG/SOUTH OF INTERSTATE 90 WILL BE MORE SUSCEPTIBLE TO SHOWER
AND THUNDERSTORM ACTIVITY ON SATURDAY NIGHT AND EARLY SUNDAY.

HIGH TEMPERATURES REMAIN SEASONAL ON SUNDAY...WITH HIGHS IN THE
LOW TO MID 80S. A LLVL BOUNDARY BECOMES ESTABLISHED NEAR THE
FORECAST AREA ON SUNDAY ON THE PERIPHERY OF THE UPPER RIDGE.
COULD SEE AN ISOLATED STORM OR TWO ON SUNDAY ON THE EDGE OF THE
MID LEVEL CAP. A SLIGHTLY BETTER CHANCE OF RAIN WILL ARRIVE FROM MONDAY
NIGHT THROUGH THURSDAY NIGHT AS A MORE WELL DEFINED BOUNDARY
ARRIVES. TEMPERATURES APPEAR TO REMAIN RELATIVELY NEAR TO SEASONAL
NORMALS THROUGH THE END OF NEXT WEEK.

&&

.AVIATION...
THE BULK OF THE STRONGER THUNDERSTORMS SHOULD STAY TO THE
NORTH/EAST OF THE TAF SITES THROUGH THE REMAINDER OF THE AFTERNOON
AND EVENING. HOWEVER...WIND SHIFTS WITH THUNDERSTORM OUTFLOW AND
ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE UNTIL EARLY EVENING.
CONDITIONS SHOULD REMAIN MOSTLY VFR. AFTER THE CONVECTIVE ACTIVITY
WANES...SKIES ARE EXPECTED TO BECOME MOSTLY CLEAR TONIGHT AS
NORTHWEST WINDS DIMINISH TO AROUND 5 KTS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
Hazardous weather outlook, Jul 1, 10:42 AM CDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 AM CDT FRI JUL 01 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1042 AM CDT FRI JUL 01 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS WILL BECOME POSSIBLE THROUGHOUT
THE DAY. A BROKEN LINE OF THUNDERSTORMS WILL PRODUCE ISOLATED
SEVERE THUNDERSTORMS IN CENTRAL SOUTH DAKOTA THROUGH EARLY
AFTERNOON WITH THE MAIN THREATS WIND GUSTS TO 60 MPH AND HAIL TO
THE SIZE OF QUARTERS. BY MID AFTERNOON STRONGER THUNDERSTORMS
WILL BE POSSIBLE EAST OF THE JAMES RIVER VALLEY WHERE HAIL TO THE
SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH WILL BE POSSIBLE. THE
MAIN THREAT SHOULD OCCUR BEFORE 800 PM CDT.

FLOODING...
THE JAMES RIVER WILL BE IN FLOOD UNTIL FURTHER NOTICE.
ELSEWHERE...PARTS OF THE BIG SIOUX...LITTLE SIOUX...AND DES
MOINES RIVERS REMAIN IN FLOOD. BUT MANY PORTIONS OF THESE RIVERS
WILL FALL BELOW FLOOD STAGE THIS WEEKEND AND NEXT WEEK IF NO
HEAVY RAIN IS RECEIVED.

RECORD HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO
MID SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS
BETWEEN CHAMBERLAIN AND SIOUX CITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA SATURDAY NIGHT
AND SUNDAY MORNING BUT THESE THUNDERSTORMS ARE NOT EXPECTED TO
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 100 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 1, 4:34 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
434 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     6 W TRACY               44.24N 95.74W
07/01/2011                   LYON               MN   TRAINED SPOTTER

            LARGE TREES DOWN IN EXCESS OF 2.5 FEET IN DIAMETER IN
            GARVIN PARK

&&

BT
Local storm report, Jul 1, 4:41 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
441 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             TYLER                   44.28N 96.14W
07/01/2011  M1.75 INCH       LINCOLN            MN   TRAINED SPOTTER

            ALSO VERY STRONG STRIGHT LINE WINDS UPROOTED TREES.

&&

MDB
Local storm report, Jul 1, 4:42 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
442 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     2 N GARVIN              44.24N 95.76W
07/01/2011                   LYON               MN   TRAINED SPOTTER

            BARN DESTROYED...LOTS OF SIGNIFICANT TREE DAMAGE

&&

BT
Local storm report, Jul 1, 4:46 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
446 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             MARSHALL                44.45N 95.79W
07/01/2011  M1.50 INCH       LYON               MN   BROADCAST MEDIA

            POWER IS OUT IN MARSHALL WITH NUMEROUS TREES DOWN AND
            WINDOWS BLOWN OUT. THUNDERSTORM WINDS WERE ESTIMATED
            BETWEEN 65 AND 70 MILES AN HOUR.

&&

MDB
Local storm report, Jul 1, 4:57 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
457 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      BROOKINGS               44.31N 96.79W
07/01/2011                   BROOKINGS          SD   TRAINED SPOTTER

            EXTENSIVE FLASH FLOODING IN STREETS, DITCHES AND YARDS.

&&

BT
Local storm report, Jul 1, 5:03 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
503 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      MARSHALL                44.45N 95.79W
07/01/2011                   LYON               MN   TRAINED SPOTTER

            STREET FLOODING ON BRUCE STREET

0425 PM     TSTM WND DMG     MARSHALL                44.45N 95.79W
07/01/2011                   LYON               MN   TRAINED SPOTTER

            12+ INCH TREES DOWN ALL ACROSS TOWN

&&

BT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:13 PM CDTSevere Thunderstorm WarningFSDLincoln, Pipestone62 min
Jul 1, 3:31 PM CDTTornado WarningFSDLincoln, Pipestone29 min
Jul 1, 3:41 PM CDTFlash Flood WarningFSDLincoln, Pipestone100 min
Jul 1, 3:51 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon, Murray39 min
Jul 1, 3:53 PM CDTTornado WarningFSDLincoln21 min
Jul 1, 4:02 PM CDTFlash Flood WarningFSDLyon, Murray3 hr
Jul 1, 4:13 PM CDTSevere Thunderstorm WarningFSDLyon32 min
Jul 1, 5:44 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Murray, Nobles46 min
Jul 1, 6:27 PM CDTSevere Thunderstorm WarningFSDCottonwood16 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.